Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 88, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 2000, 7:11 PM CDT for Cumberland County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 12, 2000, 7:11 PM CDT (00:11 UTC)
- Expired
- May 12, 2000, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cumberland County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
971 WUUS53 KILX 130012 SVRSPI ILC035-130100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 711 PM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 800 PM CDT * AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF NEOGA...OR ABOUT 13 MILES SOUTHWEST OF MATTOON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEOGA JANESVILLE TOLEDO JEWETT GREENUP HAZEL DELL THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3938 8847 3919 8847 3918 8802 3937 8802 HEDGES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:10 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 12, 2:10 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT FRI MAY 12 2000 MAIN WEATHER CONCERN OBVIOUSLY ROOTED IN THE SHORT TERM WITH THE TORNADO WATCH IN EFFECT FOR CENTRAL IL LATE AFTERNOON INTO THE EVENING. SPECIAL 18Z SOUNDING HERE AT ILX INDICATED ALL INGREDIENTS COMING TOGETHER WITH MOISTURE/WARM AIR AXIS...VERY HIGH INSTABILITY WITH LI/S AROUND -9 AND CAPES CLOSE TO 4000...AND PLENTY OF SPEED SHEAR IN THE LOWEST 6 KM. THE SOUNDING DOES SHOW A MID LEVEL CAP OVER OUR REGION...WHICH WILL BREAK QUICKLY WHEN AN APPROACHING COLD FRONT MOVES CLOSER. AT 18Z THE FRONT EXTENDED FROM JUST WEST OF RFD TO A SURFACE WAVE JUST EAST OF UIN. MODIFYING OUR SOUNDING INDICATES THAT WHEN THE CAP BREAKS...THE CAPE WILL JUMP TO 4500. THE COLD FRONT IS FORECAST TO MOVE EAST OF THE IL RIVER BY EARLY THIS EVENING...APPROACHING ERN IL AROUND MIDNIGHT. THUS THE SEVERE THREAT AND RAINFALL CAN BE EXPECTED TO CONTINUE IN CENT IL INTO EARLY EVE... ENDING IN THE SOUTHEAST LATE TONIGHT. A POSITIVE TILT TROUGH IN THE NRN PLAINS IS EXPECTED TO SWING INTO THE NRN GREAT LAKES REGION OVERNIGHT...WITH THE TROUGH AXIS MOVING THROUGH CENT IL SAT MORNING. STRONG LOW LEVEL COLD AIR ADVECTION IS ANTICIPATED SATURDAY...ALONG WITH INCREASING SURFACE WINDS AS GRADIENT TIGHTENS BETWEEN LOW PRESSURE IN ERN ONTARIO AND A BUILDING HIGH IN THE SRN PLAINS. SATURDAY MORNING WILL START OUT SUNNY WITH SEASONABLE TEMPS...BUT THEN AM EXPECTING COLD AIR STRATOCUMULUS CLOUDS TO MOVE INTO THE REGION BY AFTERNOON. THIS WILL KEEP TEMPERATURES ON THE COOL SIDE WITH HIGHS IN THE LOWER TO MIDDLE 60S. COULD BE A FEW SPRINKLES WITH THE COLD AIR SC CLOUDS...BUT THE BEST CHANCE OF ANY RAINFALL AT THIS TIME APPEARS TO BE NORTH OF OUR REGION. THE SURFACE GRADIENT WILL WEAKEN SATURDAY NIGHT AND THE CLOUDS WILL MOVE OUT OF THE REGION...RESULTING IN CLEAR AND QUITE COOL CONDITIONS. MODELS INDICATE THAT 850 MB TEMPS WILL RANGE FROM 0 TO -3 OVER CENTRAL/SE IL SAT NIGHT. THIS TRANSLATES TO CHILLY LOWS IN THE UPPER 30S TO LOWER 40S SUNDAY MORNING. ON SUNDAY THE HIGH PRESSURE CENTER WILL BE IN SRN IL...WHICH WILL GIVE US LOW LEVEL WINDS FROM THE WEST AND AN INCREASE IN LOW LEVEL TEMPERATURES. SPI EA 053/062 040/071 049 23700 PIA EA 051/061 039/071 048 23420 DEC EA 053/063 040/070 049 23800 CMI EA 053/063 040/070 047 23810 MTO EA 054/065 041/071 049 23800 LWV EA 057/067 042A/072 051 23800 .ILX... IL...NONE. MILLER
In the hours before
Special weather statement, May 12, 6:55 PM CDT, 16 minutes before
ILZ029>031-036>038-040>057-061>063-066>068-071>073-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 655 PM CDT FRI MAY 12 2000 ...TORNADO WATCH STATUS... THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 8 PM... FULTON...MARSHALL...MASON...PEORIA...SCHUYLER...TAZEWELL...WOODFORD ...CASS...MENARD...MORGAN AND SCOTT. THE FOLLOWING COUNTIES ARE STILL IN THE TORNADO WATCH UNTIL 8 PM... MCLEAN...LOGAN...SANGAMON...DEWITT...MACON...CHRISTIAN...PIATT... MOULTRIE...SHELBY...CHAMPAIGN...VERMILION...DOUGLAS...COLES... EDGAR...AND CUMBERLAND. THE FOLLOWING COUNTIES ARE IN A TORNADO WATCH UNTIL MIDNIGHT...2 CLARK...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND AND LAWRENCE.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:18 PM CDT | Tornado Warning | ILX | Clay, Effingham | 57 min |
| May 12, 7:30 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 45 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 68 min |
| May 12, 7:40 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 65 min |
| May 12, 7:46 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 29 min |
| May 12, 7:56 PM CDT | Tornado Warning | ILX | Jasper | 49 min |
| May 12, 8:01 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 59 min |
| May 12, 8:06 PM CDT | Tornado Warning | ILX | Clay | 54 min |
| May 12, 8:37 PM CDT | Tornado Warning | ILX | Crawford, Jasper | 53 min |
| May 12, 8:41 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 34 min |
| May 12, 8:55 PM CDT | Tornado Warning | ILX | Clay, Richland | 50 min |
| May 12, 9:27 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 48 min |
| May 12, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Richland | 47 min |
| May 12, 9:57 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.